A severe contrast reaction can be life-threatening. Do you know what to do?
Few circumstances arise in radiology departments that require immediate medical intervention. Yet, when patients have an allergic reaction to contrast material, there are definite risks concerning morbidity and mortality.
Imagine a situation in which you have administered contrast medium to a patient, when suddenly the patient begins to go into anaphylactic shock. How would you respond? Would you be prepared?
Given the rarity of such reactions, many radiologists do not know the complete answer to these questions. A recent study found that only 41 percent of surveyed radiologists could provide an adequate plan to treat patients undergoing anaphylactic shock, including an acceptable administration route, concentration, and epinephrine dose. None of the radiologists were able to provide the ideal response. The senior author spearheading the study, Robert Joseph Abraham, MD, also commented that 90 percent of the radiologists surveyed could not correctly identify what kind of epinephrine was available for them to administer in their department.
Fortunately, severe allergic reactions are very uncommon, occurring in about one out of every 2,500 patients. Moderate reaction are much more frequent (occurring in about one out of every 250 patients); however, patients with even mild symptoms will occasionally progress to have moderate or severe reactions, with such progression sometimes happening in a matter of seconds.2 For this reason, early intervention in patients with moderate or severe symptoms is critical. Richard H. Cohan, MD, FACR, chair of the ACR Committee on Drugs and Contrast Media, notes that because these situations are so rare, many radiologists and technologists do not always remember what to do. Additionally, an emergency can cause a large amount of anxiety, making it more difficult for responders to act efficiently and appropriately. In some instances, radiologists who are unsure of the proper response might expect to rely on emergency room physicians, cardiorespiratory arrest teams, or even paramedics; however, these health care providers are usually not immediately available. "When in a situation like that, physicians assume an emergency response team will take care of things," says Abraham. "That is not the case with anaphylactic reactions. Waiting for help should not be considered here as immediate treatment is critical for these patients."
A radiologist is usually the first physician contacted for evaluation and treatment of patients during contrast media administration. In fact, the radiologist may be the only available physician on site during a crisis. Therefore, it is important that radiologists be knowledgeable and prepared, whether they are just completing their residency or have been out in the field for many years.
There are several ways that radiologists can make sure they are up to date with their responses to contrast-reaction situations. Abraham and Cohan both recommend that radiologists consider using EpiPens; both physicians stock them in their departments. Since the EpiPen contains only one dose and can only be administered intramuscularly, radiologists should be able to immediately given an appropriate dose of epinephrine in the correct manner.
However, Cohan cautions that the EpiPen is not entirely straightforward to those who have no experience with it. In a panicked situation that are a number of potential errors that can occur. Many physicians are not familiar with EpiPens and may not quickly recognize which side should be held to the patient's skin or where the injection should take place (to the lateral aspect of the thigh). EpiPens must also be held down to an injection site for about 10 seconds when injected for the entire dose to be administered properly. The one-dose limitation of the EpiPen may also present a problem, as patients may require a second dose. Stocking several EpiPens in a kit can be expensive; the kits prepared for radiologists in Cohan's department only contain one EpiPen, and there could be a delay while staff attempts to retrieve another EpiPen from a different kit.
Physical "cheat sheets" can also be helpful in an emergency. Practices may display reaction-response charts in the radiology suite. Radiologists at the University of Colorado and the University of Michigan have created and distributed a set of "smartcards" that they can carry with them.
These are only quick fixes, however. The most important strategy is to keep up to date on our knowledge — and to review protocols for treating contrast reactions regularly and carefully. Cohan recommends that radiologists brush up on their contrast media knowledge at least once every six months. The 2013 ACR Manual on Contrast Media is a valuable resource for radiologists looking for such information. See the box below for more information.
Check out ACR's Manual on Contrast Media to brush up on treatment of contrast reactions. Download the latest edition at http://bit.ly/ContrastManualv9.
By Meghan Edwards